Colorado, 2025

Avalanche in Colorado, March 8, 2025

March 8, 2025 · NWS GJT · 1 event in 1 county or zone

In the days prior to this avalanche, which caught and seriously injured a backcountry skier, a strong winter storm brought strong winds and fresh snow the terrain. This accident occurred in an area south of Marble, CO at an elevation of 10,400 feet.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

In the days prior to this avalanche, which caught and seriously injured a backcountry skier, a strong winter storm brought strong winds and fresh snow the terrain. This accident occurred in an area south of Marble, CO at an elevation of 10,400 feet. This puts it near to above treeline. On the day of the accident, the Colorado Avalanche Information Center (CAIC) rated the avalanche danger, both near and above treeline, as Considerable (3/5), with areas below treeline at Moderate (2/5). The highest avalanche danger was on north-facing slopes and at steep slope angles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 8, 4:05 AM MST, 3 hours 55 minutes earlier. Its key messages:

  • High pressure builds in Saturday and lingers through the weekend bringing sunny skies and above normal temperatures.
  • A system passing to our south Tuesday afternoon through Tuesday night will bring increased clouds and potentially some light mountain snow showers over the southwest San Juan Mountains.
  • A stronger, cooler, and wetter system is looking increasingly likely to impact eastern Utah and western Colorado late next week.
Area forecast discussion, Mar 8, 4:05 AM MST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
405 AM MST Sat Mar 8 2025

.KEY MESSAGES...

- High pressure builds in Saturday and lingers through the
  weekend bringing sunny skies and above normal temperatures.

- A system passing to our south Tuesday afternoon through
  Tuesday night will bring increased clouds and potentially some
  light mountain snow showers over the southwest San Juan
  Mountains.

- A stronger, cooler, and wetter system is looking increasingly
  likely to impact eastern Utah and western Colorado late next
  week.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 202 AM MST Sat Mar 8 2025

Closed low pressure is currently progressing eastward over Arizona
and New Mexico. It is close enough to our area that moisture and
lift has resulted in snow showers in the San Juans and points south.
Later this morning the low will reach eastern New Mexico therefore
we lose some lift, so coverage of the showers may decrease. This
afternoon enough lingering moisture and day time heating will spark
another round of snow showers in and south of the San Juans. By this
evening showers are expected to dissipate. In general, snow rates
will be light and snowfall amounts are on the order of a few inches.
Elsewhere, will be partly cloudy to mostly clear with highs running
near normal to 5 degrees below average. Tomorrow a ridge builds over
the region causing conditions to dry out and temperatures warm up by
a good 5-10 degrees across the area.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 202 AM MST Sat Mar 8 2025

High pressure is still firmly in control of things Sunday night into
Monday, resulting in clear skies, near normal morning lows, and
afternoon highs 5-10 degrees above normal. While the Western Slope
is enjoying the sunny skies and spring-like temperatures, the next
waves will be making for the West Coast. The northern stream trough
moving into the Pacific Northwest on Sunday night will start to
flatten out the ridge over the Intermountain West, while the
southern stream disturbance carves out a closed low off the southern
California coast. It's this low that might bring the next round of
snow showers to the southern Divide mountains. "Might" is doing some
heavy lifting here, as model trends have been weakening this low
into an open wave and tracking it well south, closer to the border
with Mexico than to the Four Corners. The latest blended guidance
seems to be picking up on this more southerly track and weaker
overall system, with a significant downtick to some already paltry
potential snow accumulations. As the current forecast stands, snow
totals with this system are an inch or less over the higher
elevations, with clouds for the rest of the area. Transient ridging
builds in behind the departing southern wave on Thursday, while the
next Pacific storm moves into the West Coast. As this system moves
onshore, the accompanying AR will work its way south from the
Pacific Northwest toward the LA Basin, where that slug of moisture
will finally be able to easily work its way into the Desert
Southwest. This does leave a lot of uncertainty as to how much of
that moisture will get soaked up by the Sierra Nevada and other
ranges between the Western Slope and the Pacific, and how much will
actually manage to reach us. Given a few more model runs, that too
will come into better clarity. Blended guidance has remained pretty
consistent with highlight worthy snow falling for the mountains with
this storm. This trough will be accompanied by a much colder
airmass, which means that snow will be able to reach lower
elevations. Additionally, temperatures will take a nosedive, with
high temperatures dropping to 5-10 degrees below normal by Friday. A
little reminder from Mother Nature that winter isn't over just
yet.

&&

.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 403 AM MST Sat Mar 8 2025

Snow showers will continue at KDRO for the next several hours,
so IFR/MVFR conditions are expected. Isolated to scattered
showers are possible this afternoon near KDRO with lesser
chances at KTEX and KGUC. Elsewhere should expect VFR conditions
and generally light winds.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...KJS
LONG TERM...BGB
AVIATION...TGJT
Hazardous weather outlook, Mar 8, 2:07 AM MST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
207 AM MST Sat Mar 8 2025

COZ001>014-017>023-UTZ022>025-027>029-090915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
207 AM MST Sat Mar 8 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Light snow showers are expected in and around the San Juan mountains
today with minor snowfall amounts overall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

High pressure builds in for the weekend, with another storm system
expected to track by to the south early next week. This may bring a
few light showers to southern portions of the area. A stronger and
colder system is expected late next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, West Elk and Sawatch Mountains

When
March 8, 8:00 AM MST to 8:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Injuries
1 direct, 0 indirect
Reported by
State Official
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

This injurious avalanche occurred south of the town of Marble, CO, off of a terrain feature know as Raspberry Ridge, in a run known locally as Money Shot. The Colorado Avalanche Information Center (CAIC) rated the avalanche danger in this area as Considerable (3/5) near and above treeline. CAIC's synopsis said dangerous avalanche conditions exist and indicated that slopes with a northerly component were the most dangerous, with the possibility of triggering a deadly avalanche on any of these slopes. Below treeline, the avalanche danger was listed as Moderate (2/5). The avalanche types of concern were Persistent Slab and Wind Slab. The accident slope on the 8th was steep, high elevation, and faced northeast, all factors that, per CAIC's forecast, made this a dangerous to deadly slope. In addition, this slope was known to be significantly more shallow than nearby slopes, and had a history of avalanching multiple times earlier in the 2024/2025 winter season. In fact, just the day before two backcountry tourers triggered two small avalanches. One of the March 7th avalanches caught one of the backcountry tourers, but they were uninjured. The other avalanche was triggered remotely and broke just below the March 8th accident site.

A full summary of this accident was unavailable. The synopsis given, via CAIC, indicates that a skier triggered and was subsequently caught, carried, and seriously injured by, an avalanche. The skier's partner assisted in digging the skier out of the snow and addressing the injuries as best as possible. The partner then dragged the skier down nearly 600 vertical feet to a trail intersection, where local search and rescue teams were waiting. The skier was then transported to Aspen Valley Hospital via helicopter.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247932.